In medical terms, “compliance” refers to a patient’s adherence to a treatment plan. If patients comply with the doctor’s orders, a treatment will be promising and successful. But in Heinz Gerberow’s case, the shape of one of his tablets was changed and another one of his medicines was replaced by a cheaper product that had a different name. The results were dramatic: Gerberow’s blood pressure shot up and his mobility declined drastically. In the hospital, the problem was quickly identified and the patient became accustomed to his new drug regimen.
“Having to take several medicines, which is known as polypharmacy, is always a problem if the patient also has certain age-related limitations,” says Valentin Goede, a Senior Physician at the Department of Geriatric Medicine at St. Marien Hospital in Cologne, Germany. “Many elderly people have impaired vision. They may also have coordination problems when handling packaging, and in many cases they also have cognitive impairment.” In such cases, the safe intake of medicine can no longer be guaranteed. “If all the tablets have the same color and shape, it gets very difficult for older people,” Goede explains.
Nowadays, compliance is being jeopardized in many ways. Studies by the Association of German Hospital Pharmacists (ADKA) have revealed that major problems are being caused by look-alikes (packages or tablets with a similar appearance) and sound-alikes (drug names that sound similar and can result in doctors prescribing, or pharmacies delivering, the wrong medicine). ADKA has set up a dedicated database for the documentation of mixups.